One of the most frightening aspects of a drug addiction is the possibility of an overdose. There are varying degrees of overdose, which can range from mild to severe. The most severe instances of overdose are the ones that culminate in death. Understanding the risks of overdose for certain varieties of drugs and learning the warning signs and symptoms, as well as the treatment and first aid for an overdose, can mean the difference between life and death for you or a loved one who suffers from addiction.
Central nervous system stimulants are drugs that disrupt the proper creation, flow and distribution of various neurotransmitters in the brain. These neurotransmitters are responsible for the human ability to feel pleasure, and the significant increase in production is what causes an individual to use more drugs. When the first euphoric experience begins to wane, the drug abuser will often instantly crave more. If more drugs are available, the risk of overdose is very real.
Another type of drug common for drug abusers is the central nervous system depressant. Alcohol and prescription drugs such as Xanax or Valium are depressants. These drugs can easily affect the body’s ability to breathe as the euphoric effect of the drugs is one of total relaxation and grogginess. These substances are also known as tranquilizers for the soothing effect they have on the user. In correct doses and when used under the care of a physician, they can be helpful for the treatment of anxiety issues or sleep disorders; however, when abused, they can easily lead to intentional or accidental overdose. Central nervous system depressants can cloud an individual’s ability to think clearly. It is not uncommon for a user to forget how many doses they have consumed, or even if they have taken their prescribed dose.
Pain medication is often abused or misused by many individuals. Such medications include:
- Hydrocodone (Lortab, Vicadin)
- Oxycodone (OxyContin, Percocet)
- Hydromorphine (Dilaudid)
All of these drugs are derived from opium and are therefore known as opiates. Opiates can cause the user to feel confused, become groggy or disoriented, and if taken in larger doses, can cause the body to breathe very slowly, similar to central nervous system depressants.
Both central nervous system depressants and opioids are incredibly easy to misuse to the point of overdose; however, stimulants overdose is also a risk, especially for recreational drug users.
-Back to Top-
The Wrong Treatment for Drug Overdose
There are a variety of treatments for overdose, but it is equally important to understand what treatment is not. There are many myths about how to help an individual “sober up” when they have consumed too much of any given substance. The first step in helping yourself or a friend is to get professional help as quickly as possible. Never attempt any of the following old wives’ tales for the treatment of an overdose:
The Right Treatment for a Drug Overdose
Now that you know what not to do in the event of an overdose, there are some steps you can take to help a friend or loved one who has taken overdose levels of drugs or alcohol. The first step, of course, is to immediately call for medical help. The sooner emergency services are on the way, the more likely it is that a qualified medical professional can render the appropriate treatment and save your loved one’s life.
If the individual has stopped breathing or if you discover there is no pulse, it may be necessary to administer CPR while waiting for help to arrive. If someone you know has a drug addiction, becoming certified in CPR is a good idea since overdose is a valid concern with any abuse problem.
Watch for signs of shock, such as paleness, skin that is clammy to the touch, excessive weakness or a blue tinge to the lips or fingernails. If you can, use first aid treatment for shock while you are waiting for the emergency services to arrive.
Gather information about your loved one’s drug use and preferred drugs of choice. This is information that the medical staff can use to save his or her life. If an overdose does occur, gather any medication bottles or other paraphernalia and take it to the hospital with you, particularly if you are unfamiliar with such items. The doctors can sometimes deduce what drugs are being used by the residue or implements used to ingest the drugs.
It is also important to care for your own safety. Some drugs of abuse can cause individuals to become erratic, violent and dangerous when used in large quantities. If this is the case, contact emergency services and stay out of harm’s way while you wait. When they arrive, you want them to be in a position to treat your loved one and not be distracted by any injuries you may have received in your attempts to diffuse a dangerous situation.
-Back to Top-
Symptoms of a Drug Overdose
The symptoms of a drug abuse vary depending upon the type of drugs ingested. Some drugs will slow breathing and heart rate, while others will raise both to extreme levels. It is important to understand the difference and the risks of each.
Stimulant overdose is often difficult to recognize because the drug user does not become groggy or mentally confused in the most commonly understood ways. They don’t fall asleep or find it difficult to speak. The opposite is true, in fact. A stimulant overdose may include:
The dangers of a stimulant overdose include sudden death from a heart attack, as well as the influence of the drugs on an individual’s ability to make safe, sound decisions about their personal safety.
When an individual has taken overdose amounts of opioid painkillers or CNS depressants like Xanax or alcohol, the symptoms often raise the red flag of concern more readily. The individual may not be able to speak clearly or speak at all, and they may slip into a sleep-like state. Use the following suggestions as a guide, but remember that if you suspect an overdose has occurred, immediately call 911 for medical help.
Statistics for Drug Overdose in the United States
As of November, 2011, overdose deaths from opioid pain relievers like hydrocodone and oxycodone occurred more frequently than those from heroin and cocaine put together. In the year 2008, the year for which the latest report was compiled, more than 36,000 people died of drug overdoses. More than 20,000 of these deaths were the result of prescription drugs, and 74 percent of those deaths were from opioids. As far as trends go, the rate of prescription drug overdoses in the United States tripled in less than two decades.
The Drug Abuse and Warning Network, as cited by the Centers for Disease Control, has established that emergency room visits for the abuse of prescription drugs, as well as over-the-counter drugs used for purposes other than they were designed or directed, equal that of illicit or illegal drugs. In 2008, there were roughly one million ER visits for illicit drugs, such as heroin or methamphetamine. There were also one million visits for overdoses of prescription painkillers or over-the-counter drugs used for illicit purposes. Sedatives and opioids represented the bulk of these visits on both sides.
Drug abuse is not just a young adult’s problem. Anyone of any age and either gender can suffer from addiction and potentially overdose. In fact, in 2007, twice as many men as women suffered from an overdose; generally, men have historically been more likely to have an addiction. While the rates of overdose deaths for men have doubled since 1999, the rates for women have tripled. The average age of individuals who paid the ultimate price for their addiction that year was between 45 and 54 years old.
It doesn’t matter who you are, what you do for a living, or where you grew up. It doesn’t matter how old you are, your religious beliefs or the color of your skin. If you or someone you love suffers from an addiction, an overdose is possible. The best way to avoid becoming a statistic is to find help and start living a life that is full of potential, instead of addiction problems. For more information on getting the help you need and avoiding a drug overdose, contact us today. We are here to help.
-Back to Top-